Michigan, 2008Strong Wind in Michigan, June 6, 2008
June 6, 2008 · NWS MQT · 3 events in 3 counties and zones
Strong south winds developed on the afternoon of the 6th ahead of a deep low pressure system approaching from the northern Plains.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong south winds developed on the afternoon of the 6th ahead of a deep low pressure system approaching from the northern Plains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 6, 12:45 PM EST, 15 minutes earlier.
Area forecast discussion, Jun 6, 12:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EDT FRI JUN 6 2008
UPDATED AVIATION SECTION FOR 18Z TAFS
.UPDATE...
INITIAL BATCH OF SHOWERS AND ISOLD THUNDERSTORMS CAME THROUGH THIS
MORNING WITHOUT MUCH FANFARE. CONCERNED THAT 50 KT AT 1KFT ON GRB
12Z SOUNDING AND MQT VWP COULD MIX DOWN BUT STABLE LAYER AND LACK OF
REAL STRONG CORES WITH ANY CELLS PROHIBITED THIS FM OCCURRING. VIS
SATELLITE AND SFC OBS INDICATE IMPROVEMENT IN LWR VIS/FOG AND LOW
CLOUDS. CLEARING SLOT PUSHING INTO SCNTRL UPR MI ATTM SHOULD WORK
QUICKLY TOWARD LAKE SUPERIOR BY EARLY AFTN. ADJUSTED POPS LOWER FOR
NEXT FEW HOURS. TEMPS FM ECNTRL WI INTO NRN LWR MI HAVE SKYROCKETED
THIS MORNING WITH H85 OF +20C. NUMEROUS SITES IN NRN LWR WERE AT 80
AS OF 10 AM. H85 TEMPS A BIT COOLER OVR CNTRL WI...BUT WITH SUNSHINE
NEXT FEW HOURS...TEMPS INTO LWR 80S A GOOD BET OVER WEST HALF OF
CWA...AWAY FM EAST FLOW OVR KEWEENAW. LATEST SAT SHOWS THIS IS
EVADING NOW AS WELL THOUGH SINCE WINDS JUST OFF SFC ARE STRONG FM
THE SOUTH.
KEYING IN ON SHORTWAVE TROUGH/SFC COLD FRONT NOW PUSHING INTO FAR SE
MN FOR CONVECTIVE CHANCES THIS AFTN. GRB SOUNDING LIKELY NOT
REPRESENTATIVE WITH SUCH WARM H85 TEMPS. INSTEAD USED MPX AND
MODIFYING THIS FOR 80/62 GAVE SBCAPE UP TO 700J/KG WITH CIN BTWN 50
AND 75 J/KG. IF TD CAN STAY UP IN THE MID 60S...THEN THE CAPE VALUES
WERE BTWN 1000-1500 J/KG WITH MINIMAL NEG AREA. ML CAPES NEAR 1000
ADVECTING NORTH AHEAD OF THE FRONT SEEM GOOD AS ML DEWPOINTS ARE
INTO THE LWR 60S...WHICH IS WHAT THE OBS POINT TO IN NW WI.
CURRENT THINKING IS AS SHORTWAVE TROUGH/SFC COLD FRONT MOVES INTO
WCNTRL WI BY 18Z...CONVECTION DEVELOPING OVR SE MN SHOULD EXPAND AND
BEGIN TO TRANSLATE NORTHEAST. BASED ON 925MB-850MB WINDS OF 50KT ANY
CONVECTION WILL TRANSLATE RATHER QUICKLY. 0-6KM BULK SHEAR LEVELS
OFF AROUND 40KT BY LATE AFTN...WHILE 0-2.5KM SHEAR IS AROUND 20KT.
THIS WOULD SEEM TO FAVOR STRONG...POTENTIALLY DAMAGING WINDS TO 50
KNOTS/60 MPH WITH ANY STORMS/LINE SEGMENTS THAT CAN BECOME ORIENTED
PERPENDICULAR TO THE 210 DEGREE STORM MOTION. MINI-LOW TOPPED
SUPERCELLS ALSO MAY OCCUR WITH A STILL A SLIGHT POTENTIAL OF A
TORNADO...ESPECIALLY IF THERE CAN BE SOME LOCALIZED BACKING OF NEAR
SFC WINDS.
WINDS WILL BE STRONG IN ANY EVENT WITH STRONG WINDS JUST OFF SFC.
WHERE MIXING IS OCCURRING CNTRL/ERN WI...WINDS ARE ALREADY GUSTING
AT OR NEAR ADVY. SINCE WE ARE GOING TO SEE SOME SUN INTO EARLY
AFTN...WIND ADVY SHOULD WORK OUT FINE.
&&
.DISCUSSION...
...MAIN FORECAST CONCERN IS STRONG GRADIENT WINDS TODAY AND SEVERE
POTENTIAL FOR THIS AFTERNOON AND TOMORROW AFTN/EVENING...
FOR THIS MORNING...HEAVIEST PRECIPITATION LOOKS TO REMAIN OVER THE
FAR WESTERN AREAS OF LAKE SUPERIOR. THIS LINES UP WELL WITH THE BEST
DYNAMICS LOCATED ALONG THE WARM FRONT AND NORTH OF THE MAIN LOW.
MODIFIED WEATHER WORDING FOR LIKELY SHOWERS AND ONLY A CHANCE FOR
THUNDERSTORMS ACROSS THE WEST HALF WITH JUST A CHANCE ACROSS THE
EAST.
DIDN/T MAKE ANY BIG CHANGES TO THE WEATHER GRIDS FOR THIS
AFTERNOON...LEFT THE GENERAL IDEA FROM INHERITED FCST WHICH IS
HIGHER POPS ACROSS THE WEST...HOWEVER DID MOVE HIGHER POPS A BIT
FURTHER EAST. ANY STORMS THAT WOULD DEVELOP HAVE THE POTENTIAL TO
GENERATE STRONG AND PERHAPS DAMAGING WINDS. SOUNDINGS ACROSS THE
AREA SHOW INVERTED V PROFILE AND ARE WELL MIXED TO 800MB. IN
ADDITION...CONVECTIVE TEMPS. ACROSS THE WEST HALF OF UPPER MICHIGAN
ARE ONLY IN THE MID 70S WHICH SHOULDN/T BE HARD TO REACH TODAY.
STILL THINK CAP MAY BE TOO STRONG TO OVERCOME ACROSS THE EAST
HALF...MAINLY EAST OF A LINE FROM MARQUETTE TO MENOMINEE.
OVERNIGHT THE WARM FRONT WILL HAVE MOVED WELL NORTH OF LAKE
SUPERIOR...STRONG SOUTHWESTERLY FLOW WILL ALLOW FOR MID LEVEL
DRYING...THIS WARRANTED A REDUCTION IN POPS OVERNIGHT. ALSO
INCREASED MIN TEMPS IN DOWNSLOPE AREAS...ONT...BIG BAY AND MQT
CITY...AS STRONG SOUTHWESTERLY WINDS CONTINUE. INCREASED POPS FOR
TOMORROW AFTERNOON AND EVENING. BY LATE TOMORROW MORNING STRONG
STRAIGHT UPPER LEVEL JET...115KT+...WILL MOVE OVER THE UPPER GREAT
LAKES AND PROVIDE SOME LIFT...WHILE MAIN FORCING IS CONFINED AHEAD
OF THE COLD FRONT PROGGED TO PASS THROUGH FA TOMORROW EVENING/NIGHT.
STRONG SHEAR...INSTABILITY AND 850 THETA-E RIDGING MOVING INTO THE
FA DURING THIS TIME WILL LEAD TO THE FORMATION OF WELL ORGANIZED
CONVECTION. MAIN CONCERN CONTINUES TO BE DAMAGING WINDS DURING THIS
TIME.
&&
.AVIATION (FOR THE 18Z TAF ISSUANCE)...
S WINDS HAVE BECOME GUSTY IN WAKE OF WARM FRONT PASSING INTO
SOUTHERN LAKE SUPERIOR. THUNDERSTORMS ARE FIRING OFF OVR SE WI AND
OVR WESTERN WI. BEST THREAT FOR THUNDERSTORMS WILL BE AFT 20Z AT
BOTH KCMX AND KSAW AS THE STORMS MOVE NORTH AT 50-60 MPH. MAIN
THREAT FROM STORMS WILL BE DAMAGING WINDS CONSIDERING WINDS UP TO
60 MPH JUST ABOVE THE SFC. AS A RESULT OF THE STRONG WINDS ALOFT
...KEPT LLWS AT CMX THROUGH MID AFTN. ALL THUNDERSTORMS WILL BE DONE
BY EARLY EVENING...WITH VFR CONDITIONS THROUGH THE REST OF THE TAF
PERIOD. NEXT CHANCE FOR THUNDERSTORMS ARRIVES EARLY SAT AFTN.
&&
.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...
DEEP LOW PRES FOR JUNE OVER NORTHEAST SOUTH DAKOTA WILL TRACK
THROUGH NW MN THIS AFTERNOON AND TO HUDSON BAY SAT. AS THE WARM
FRONT AND PRES FALLS LIFT N TOWARD LAKE SUPERIOR EARLY TODAY
EXPECT STRONG EASTERLY WINDS ESPECIALLY OVER WRN LAKE SUPERIOR WHERE
FUNNELING/CONVERGENCE PREVAIL. SUSTAINED WINDS TO 30 KT WITH A FEW
GALE FORCE GUSTS TO 35 KT BTWN THE APOSTLE ISLANDS AND THE MN N
SHORE WILL SPREAD INTO CNTRL LAKE SUPERIOR MIDDAY. STABLE CONDITIONS
WITH FLOW OF WARM AIR OVER THE COLD LAKE WATERS WILL KEEP BULK OF
STRONGER 925-950 SRLY WINDS THIS AFTERNOON AND EVENING
IN THE 40-50 KT RANGE FROM MIXING THROUGH THE MARINE LAYER.
ARRIVAL OF A MORE HUMID AIRMASS ALONG WITH SHOWERS/THUNDERSTORMS AT
TIMES WARRANTS INCLUSION OF FOG IN FCST. AFTER COLD FRONT PASSES FRI
EVENING...WINDS WILL INCREASE AGAIN OVER WRN LAKE SUPERIOR. WINDS
WILL DIMINISH ACROSS THE LAKE SAT...ESPECIALLY OVER WRN LAKE
SUPERIOR. WINDS WILL BE DIFFICULT TO DISCERN FOR SUN/MON TIME FRAME
DUE TO UNCERTAINTY IN TIMING/LOCATION OF ADDITIONAL WAVES OF LOW
PRES MOVING NE FROM THE PLAINS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 2 PM EDT /1 PM CDT/ THIS AFTERNOON TO 8 PM
EDT /7 PM CDT/ THIS EVENING FOR MIZ002-004>007-009>-14-084-085.
&&
UPDATED...JLA
DISCUSSION...PEARSON
AVIATION...JLA
MARINE...VOSS
Hazardous weather outlook, Jun 6, 4:07 AM EST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
507 AM EDT FRI JUN 6 2008
MIZ001>007-009>014-084-085-070900-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
507 AM EDT FRI JUN 6 2008 /407 AM CDT FRI JUN 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WITH THE POTENTIAL TO CAUSE DAMAGING WINDS
AND POSSIBLY A TORNADO ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY WEST OF A LINE FROM MARQUETTE TO MENOMINEE.
WIND GUSTS TO 45 MPH ARE POSSIBLE THIS AFTERNOON ACROSS MUCH OF
UPPER MICHIGAN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN LATE SATURDAY AND
SATURDAY NIGHT.
LSZ162-240>251-263>267-070900-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
507 AM EDT FRI JUN 6 2008 /407 AM CDT FRI JUN 6 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME STORMS MAY PRODUCE
STRONG WINDS...ESPECIALLY OVER THE WEST HALF OF LAKE SUPERIOR.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING OVER WESTERN LAKE
SUPERIOR...AND OVER THE ENTIRE LAKE SATURDAY AFTERNOON THROUGH
THURSDAY.
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ221-248-250-070900-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
507 AM EDT FRI JUN 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
PEARSON
In the hours before
Special weather statement, Jun 6, 11:50 AM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1250 PM EDT FRI JUN 6 2008
MIZ001>007-009>014-084-085-062300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...LANSE...MARQUETTE...MUNISING...NEWBERRY...IRONWOOD...
IRON RIVER...IRON MOUNTAIN...MENOMINEE...ESCANABA...GLADSTONE...
MANISTIQUE...KENTON...SIDNAW...SENEY
1250 PM EDT FRI JUN 6 2008 /1150 AM CDT FRI JUN 6 2008/
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. SOME STORMS THIS
AFTERNOON COULD BECOME SEVERE WITH DAMAGING WIND GUSTS OVER 60 MPH.
THERE IS A SLIGHT CHANCE THAT A BRIEF TORNADO COULD OCCUR IN THE
STRONGEST STORMS. STORM MOTION THIS AFTERNOON WILL BE FROM THE SOUTH
SOUTHWEST AT 50 MPH.
ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND
EVENING.
JLA
Strong Wind, Marquette
- When
- June 6, 1:00 PM EST to 2:00 PM EST
- Where
- Marquette forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $250
- Reported by
- NWS Employee
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Fifteen-foot tall, five-inch diameter top section of poplar tree knocked downed.
Strong Wind, Gogebic
- When
- June 6, 12:00 PM CST to 1:00 PM CST
- Where
- Gogebic forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
Law enforcement officials reported numerous reports of trees down across the Ironwood area.
Strong Wind, Dickinson
- When
- June 6, 2:00 PM CST to 2:30 PM CST
- Where
- Dickinson forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
Strong winds toppled a tree near the corner of Breitung Avenue and Roosevelt Street in Breitung Township east of Kingsford. The tree fell on nearby power lines and caught on fire. Traffic was detoured for a short period of time as the Breitung Township Fire Department and Wisconsin Energies personnel responded to the incident and cut the tree down.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Indiana, June 6 to 7, 20083 deaths · $285 million · 51 events
- Tornadoes and Damaging Wind in Minnesota, June 6, 20082 injured · $12 million · EF3 · 10 events
- Strong Wind in Wisconsin, June 6, 20081 death · $20,000 · 2 events
- Tornado and Flash Flooding in Illinois, June 6, 2008$1.2 million · EF1 · 19 events
- Hail and Damaging Winds in Indiana, June 6, 20084 injured · $347,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Michigan, June 6, 20082 injured · $214,000 · 1 in hail · 26 events
- Flash Flooding in Minnesota, June 6, 2008$900,000 · 2 events
- Hail and Damaging Winds in Michigan, June 6, 2008$185,000 · 1.75 in hail · 34 events
- Flash Flooding in South Dakota, June 6 to 7, 2008$500,000 · 2 events
- Tornado and Hail in Wisconsin, June 6, 2008$155,000 · EF0 · 21 events
- Flash Flood and Flood in Illinois, June 6 to 15, 2008$340,000 · 2 events
- Strong Wind in Washington, June 6 to 9, 2008$250,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111204, 111364, 111355.